SASKATCHEWAN'S LARGEST INDEPENDENTLY-OWNED COMMUNITY NEWSPAPER
Home



 



Opioid overdoses trigger warning by health authorities

The Saskatchewan Health Authority  is urging residents to watch for signs and symptoms of opioid poisoning and to take precautions after a number of fentanyl overdoses occurred over the weekend.

In a statement issued on Monday, March 12, the provincial health authority outlined the effects of Fentanyl, an opioid that is 50 to 100 times more potent than heroin, oxycodone or morphine. It is a prescribed painkiller that is often added to illegal drugs without people knowing. Overdose deaths attributed to fentanyl have recently been rising across Canada

Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails. If you suspect someone has overdosed on fentanyl or any drug, call 9-1-1.

In Saskatoon, take-home naloxone kits are available to at-risk individuals, and their households or associates. The kits do not replace the need for immediate treatment by trained medical professionals; but in the event of an opioid overdose, it may buy some critical time for first responders to reach the patient and begin treatment.

Naloxone is an antidote to opioids such as fentanyl, morphine, heroin, methadone or oxycodone. It is currently in use in Saskatchewan as an opioid overdose treatment practice in emergency departments and by paramedics in emergency situations. When administered properly, naloxone can restore breathing to an individual experiencing an overdose.

Navigation